For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Requip Go to previous topic Go to next topic Go to higher level

By karolinakitty On 2010.04.22 07:11
Since being on the board now for well over a year, I have read many posts about the Requip, the side effects, the really bad side effects. The complusivity, in all areas,gambling, sex, buying. The hallucinations and all the rest. Here's my question to all you who have dealt with this med.

Does all this start after a long period of time or both or what?

i know each patient is different and each has their own battles with side effects but just curious as to whether it's still something i need to watch for.

The side effects mine has, and he's been on it only 17 months are just the naseau, dizziness and of course we found out about the protein factor and most of the naseau is gone. He hasn't to this point developed any of the mind altering effects.

By Emma On 2010.04.22 09:49
My husband actually started having hallucinations shortly before he started on Requip so I think for him that symptom is part of the Lewy Body, not the medication. I don't remember exactly but I think his obsessions with gambling and sex started within a year of going on Requip, and they have escalated. The Requip was cut down to once a day, at night, for his restless leg syndrome and it seemed like that was helping but no such luck, the obsessions are still there. Interestingly he doesn't have any other bad side effects and tolerates it quite well. I, however do not tolerate it well, the obsessions make me crazy. My preference would be to have him off it completely but he suffers so much with the restless leg that I hate to ask the doctor to take it away. I would say don't worry about it, he may never develop any of those types of symptoms. Just keep it in the back of your mind. If he starts getting obsessions you will know it, trust me.

By packerman On 2010.04.22 09:57
mine has been on Requip for over 10 years with only mild side effects.
But he is also Bipolar, so maybe some of those meds are masking the Requip.
it's such a balancing act between PD & BP neurologically.

By karolinakitty On 2010.04.22 19:25
Thanx all ... Emma ... I forgot your husband had the Lewy body thing too. Mine doesn't have any halucinations period and was surprised at the diagnosis. But the requip is for his PD he's on the XL and its been working great. He doesn't have restless leg but does get some twitches in his right arm, right when lying down every now and then..... I'll just keep my eyes open. Thanx again

By susger8 On 2010.04.23 08:55
My dad was on Requip for several years, and I don't think there were any of the obsessive side effects at first. Eventually, he did get uncharacteristically interested in porn, and when he was in rehab after breaking his ribs, and had some problems with delirium there, many of his delusions were sexual in nature. He also could be very obsessive about fixing things, and could tinker with a radio for days. When we changed neurologists, my dad was taken off all the PD meds other than Sinemet, and I would say the obsessions did subside. Luckily, they were not nearly as serious as some people here have experienced.

Sue

By dkleinert On 2010.04.25 03:57
When my husband was first diagnosed with PD, the Neurologist put him on Requip only. Within 3 or 4 months he one day said to me he thought he was going crazy as well as had PD. I asked him why he thought that. He told me about the auditory and visual hallucinations he was having all the time. I quickly looked up the side effects of Requip and called his Neuro who immediately took him off of it and changed to Mirapex and Carbidopa/levadopa. The hallucinations stopped. He has been on the Mirapex and carbidopa/levadopa for almost 5 years now. I am a little worried about the awful side effects I hear everyone talk about here - as to when they will show up. Note: When my husband was in the hospital during his knee replacement in Dec. last year, he had hallucinations every day - maybe the combination of drugs and narcotics?? Don't know, but they stopped when he stopped the codeine and other pain killers.

By parkinit On 2010.04.25 11:16
dklenert -

From my experience with one who has been in the hospital and emergency room numerous times, there is an issue with PD patients and hospitals on more than one level. Stress induces more of the PD symptoms (and side effects), not taking meds on time, psychosis from being in the hospital (the nurses even had a term for it "ICU psychosis." I won't go into details here, but please be aware (as I have learned), you don't leave PD patients alone in hospitals (for any length of time). I learned this lesson the hard way. Even if I tried to go to lunch, the nurses were calling me within 30-45 minutes to come back to calm my husband as he was getting very agitated. My husband is in 5th stage PD now, so we've been through the gamut of meds and they have all had their side effects. Read up and become the most knowledgeable person around on PD. You are the only true advocate for your spouse when they no longer can do this for themselves.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you